Missouri, 2024

Tornadoes in Missouri, April 16, 2024

April 16, 2024 · NWS EAX · 3 events in 2 counties and zones

In the morning and afternoon hours of April 16th, a strong low pressure system brought severe weather to much of Missouri. Most of the storm reports were from damaging straight line winds, but there was large hail across NE Missouri and two confirmed tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

In the morning and afternoon hours of April 16th, a strong low pressure system brought severe weather to much of Missouri. Most of the storm reports were from damaging straight line winds, but there was large hail across NE Missouri and two confirmed tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 16, 5:24 AM CST, 2 hours 26 minutes earlier. Its key messages:

  • Gusty winds precede a line of showers and thunderstorms this morning. Ambient wind gusts around 35-45 MPH continue throughout the afternoon. Please secure any loose objects.
  • The first round of showers and thunderstorms moves into the area around sunrise. These storms bring chances for damaging winds and heavy down pours.
  • Additional thunderstorms are expected to develop through the afternoon hours. These storms bring chances for damaging winds, large hail, and possible tornadoes. The primary area of concern is across northern MO north of I-70 and east of I-35.
  • The evolution of storms today is very highly dependent on preceding activity and the ability for the environment to recharge between rounds. Sun versus clouds could mean the difference between widespread thunderstorms to more discrete stronger cells with the potential for severe hazards.
Area forecast discussion, Apr 16, 5:24 AM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
624 AM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Gusty winds precede a line of showers and thunderstorms this
  morning. Ambient wind gusts around 35-45 MPH continue
  throughout the afternoon. Please secure any loose objects.

- The first round of showers and thunderstorms moves into the area
around sunrise. These storms bring chances for damaging winds and
heavy down pours.

- Additional thunderstorms are expected to develop through the
afternoon hours. These storms bring chances for damaging winds,
large hail, and possible tornadoes. The primary area of concern is
across northern MO north of I-70 and east of I-35.

- The evolution of storms today is very highly dependent on
  preceding activity and the ability for the environment to
  recharge between rounds. Sun versus clouds could mean the
  difference between widespread thunderstorms to more discrete
  stronger cells with the potential for severe hazards.

&&

.DISCUSSION...
Issued at 357 AM CDT Tue Apr 16 2024

A low pressure system currently working its way down the front range
of the Rockies is bringing us active weather to start Tuesday
morning. The 500mb jet streak rounds the base of the low during the
overnight while an intensifying low level jet continues to advect
warm air and moisture into the region. This keeps the lower
atmosphere fairly unstable during the overnight hours. A Pacific
front moving across the CONUS serves as the catalyst for showers and
thunderstorms developing across central KS which then move eastward
through the second half of the night. A line of storms is expected
to arrive in far eastern KS early this morning. Strong
kinematic forcing, surface convergence, and instability (CAPE
values ~1500-2000 J/KgK) present chances for severe weather as
this line moves through the region during the morning. Damaging
winds are the most likely hazard with a side potential for large
hail with elevated storms.

While confidence is high in a line of storms entering the area
this morning, the afternoon outlook remains somewhat unclear.
Consensus points toward most of the activity remaining northern
of I-70; mainly concentrated along the US-36 corridor. There is
fairly high confidence that this second round of storms will be
in this general vicinity There are a few scenarios that could
play out. All of which are dependent on the timing, location,
and effects from the initial line of storms. The first is that
storms progress a little slower across western MO. This enables
the environment to heat up ahead of the line's arrival into NE
MO. This presents the opportunity for some enhanced convection
within the line as it approaches the US-65 corridor. This could
potentially bring some high winds, hail, and possibly an
isolated tornado. Many of the short range CAMs have proposed
this or a similar solution.

The second proposal is the line decouples from the front and moves
briskly through as elevated convection. This then enables clearing
behind the line. Continued southerly flow advects further moisture
into the region which when coupled with solar heating recharges the
environment setting up the potential for a second line of storms
during the afternoon. This solution poses the greatest risk for
severe storms across the region. Initial discrete supercells bring
the potential for significant hail (2"+), high winds, and tornadoes.
Consensus shows initiation of this second line along the I-35
corridor north of the MO River.

The third solution is overspreading cloud cover in the wake of the
first line of storms this morning. This limits diurnal heating which
in turn limits the ability for the ambient environment to recharge.
It does not eliminate the risk for severe storms; however, it does
curtail expected hazards. Strong winds across the system and PWAT
values approaching 1"-1.5" suggest a continued potential for
damaging wind and heavy rainfall. Severe hail and tornadoes remain
possible; however, the lack of additional heating lessens the
likelihood of large hail and tornadoes.

There is no one specific solution that stands out, especially as
no guidance member has shown strong correlation to
observations. It is looking like we will have to see how things
play out through the morning hours. After the first line of
storms moves through around sunrise, it will become much more
clear how the remainder of the day will evolve. Model
projections of upper air movements show a classic case of not
all of the ingredients making it to the right places at the
right times for at least our coverage area. This haphazard
organization and arrival of various elements adds uncertainty
and plays a significant roll in storm mode and intensity as
slight shifts could put things in the right place. Looking at
satellite, surface observations, as well as the meteorological
conceptual model points towards the second solution being the
most likely (initial line followed by redevelopment in the
afternoon); however, residual cloud cover behind the first
morning line and placement of mesoscale features remain the
largest variables. Further dependency on the speed of these
morning storms, speed of the overall front, upper level
dynamics, and solar heating duration add to the uncertainty.
Regardless, overall chances for severe weather remain present,
and it is important that you have a severe weather action plan
as well as multiple ways to receive weather information. This is
very important in these conditional type scenarios.

Storms exit the region by sunset. Some wrap around precipitation
bringing additional isolated thunderstorms is possible across far
northern MO overnight. These storms are not expected to be severe.
Looking further, the pattern continues to remain fairly active. An
embedded shortwave in the upper level flow looks to spin up a weak
leeward trough that passes to our south. This brings chances for
precipitation Thursday. Beyond that, a strong midlevel high occupies
the central Plains keeping skies clear for the weekend. Upper level
flow shifts to more northerly sending cooler Canadian air southward
trending temperatures cooler for the upcoming weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 611 AM CDT Tue Apr 16 2024

MVFR conditions are expected to prevail at terminals through
mid-morning with low stratus and periodic showers and
thunderstorms possible. Clouds and precipitation are expected to
clear by 16Z, with mostly sunny skies and a return to VFR
conditions. Low-end VFR cigs return around sunset with clouds
wrapping around the upper low.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 7 PM CDT this evening for MOZ001>008-
     011>017-020>025-028>033-037>040-043>046-053-054.
KS...Wind Advisory until 7 PM CDT this evening for KSZ025-057-060-
     102>105.

&&

DISCUSSION...Blair
AVIATION...Pesel
Hazardous weather outlook, Apr 16, 2:49 AM CST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
349 AM CDT Tue Apr 16 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-170900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
349 AM CDT Tue Apr 16 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Two rounds of thunderstorms are possible today. Strong to severe
weather remains a possibility.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability of hazardous weather is low.

In the hours before

Local storm report, Apr 16, 6:35 AM CST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
735 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     Tstm Wnd Dmg     4 SSW Farmington        39.46N 95.34W
04/16/2024                   Atchison           KS   Emergency Mngr

            Semi blown over near the intersection of
            highway 116 and highway 159.

&&

HH

The radar

The Omaha radar (KOAX), 169 km away, was scanning. The volume nearest the first event began at 13:47 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Nodaway

When
April 16, 7:50 AM CST to 7:53 AM CST
Where
Nodaway County, 1.21 mi NNE of Maryville Rankin Arp to 3.19 mi NNE of Maryville
Rating
EF0
Path length
3.37 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.345, -94.819

NWS storm survey confirms a 3.4 mile long EF-0 tornado on the east side of Maryville with max winds of 75 mph.

Tornado, Nodaway

When
April 16, 8:00 AM CST to 8:01 AM CST
Where
Nodaway County, 3.53 mi W of Hopkins to 3.61 mi W of Hopkins
Rating
EF1
Path length
0.59 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.545, -94.887

NWS storm survey confirms a brief EF-1 tornado occurred around 9 AM local time west of Hopkins. The tornado damaged structures at two properties along State Highway FF.

Tornado, Clay

When
April 16, 9:13 AM CST to 9:18 AM CST
Where
Clay County, 2.38 mi S of Paradise to 0.81 mi ESE of Paradise
Rating
EF1
Path length
2.36 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.396, -94.528

NWS storm survey confirmed an EF-1 tornado at Smithville Lake in northwestern Clay County on the morning of April 16th. This tornado was associated with a mesovortex within a squall line. The tornado did most of its damage near Camp Branch Dr and Collins Road where it flipped a trailer and badly damaged a building owned by the Kansas City Trapshooters Association. The tornado ended near County Road W just east of the community of Paradise. In total, the tornado traveled about 2.3 miles, was 50 yards wide, and was rated as an EF-1 with peak winds of 95 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyThe tornado archive for Missouri, 2024Warnings in Missouri, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170902, 1170876, 1162671.